Jump to content
CrazyBoards.org

Med change effects or switching?


Recommended Posts

One month ago I had some med changes and now I don't know if I'm experiencing withdrawl/side effects or some kind of switching. I'm feeling really dysphoric  and agitated-anxious, restless, can't focus on any one thing for long, with anhedonia. I started Abilify at 5 mg and tapered Cymbalta for one week then discontinued it. This was to deal with moderate depression I've been dealing with for a long time. When I first started Abilify I felt very tired, then after a few days it really seemed to help the depression. Then I started feeling restless, to the point I couldn't or didn't want to sleep. Not akathisia/restless legs, but more of a wired-anxious feeling while being really sleepy.  And then the dysphoria and really negative thoughts.

I have been feeling the more 'physical' side effects from SNRI/SSRI withdrawl - the brains zaps and dizziness; I've had all those before, but this time they are lasting a lot longer.  All the other times I discontinued an SSRI or SNRI my mood was better after I stopped, not worse.  Some of my symptoms seem like they could be side effects from Abilify, but the agitation and dysphoria don't.  I am just barely crawling through each day, and then I don't even get to sleep much at the end.  I have a pdoc appointment on Thurs., so I can make it until then, but I'm scared it might not be 'productive', and I don't know whether I can handle 4-6 more weeks of this.

I guess I'm just asking if anyone has had any experiences with stopping or start up side effects with these meds that sound anything like this. I've been kind of obsessing over my appointment and I'm kind of terrified that whatever happens won't change what's going on. Thanks!

Link to comment
Share on other sites

What was your taper schedule of Cymbalta? How long had you taken it? SNRI withdrawal can be gnarly, mentally and physically. I would say it is probably that as you described the onset of these symptoms as being delayed from when you started Abilify. Just my guess.

Link to comment
Share on other sites

17 hours ago, mcjimjam said:

What was your taper schedule of Cymbalta? How long had you taken it? SNRI withdrawal can be gnarly, mentally and physically. I would say it is probably that as you described the onset of these symptoms as being delayed from when you started Abilify. Just my guess.

I was on 30 mg for 3 months, then 60 mg for about 1 month.  The taper was just 7 days at 30, then I pulled open some capsules and took some of the beads out for about 4 or 5 days.  I was on Cymbalta before, but I switched straight to Effexor with no problems.  I was on Effexor for about 6 months I think, then I think I stopped that with no taper, and had no problems. It makes sense that it would be the Cymbalta, but I have never had any side effects or withdrawal effects like this before! From what I've read here it seems like the restlessness and insomnia and even agitation/anxiety might be Abilify?

Link to comment
Share on other sites

7 hours ago, melissaw72 said:

Personally I would tell pdoc about everything you explained here.  Being completely honest about how you feel about things, including meds, will most likely make it a more productive appt.  IMO, anyway.

Thanks melissaw! Communication is not one of my strengths, but I'll try to go through everything I wrote down. Maybe I'll just write it out and take it with me.

Link to comment
Share on other sites

Abilify is definitely known for causing insomnia, restlessness, anxiety etc. I had a lot of trouble sleeping when I first started it. I did experience that sleepy-anxious feeling when I upped the dose to 15mg.

The brain zaps are pretty unique to AD withdrawal as far as I know. 

Edited by mcjimjam
Link to comment
Share on other sites

Well, I had my appointment and it went ok.  I wrote a bunch of stuff in footnotes on the pre-appointment depression screen, and she gave me a side effect screening sheet this time, which helped.  I love my NP, she listens and reads what I write, and she always listens to my suggestions for med changes (this time I asked for modafinil).  So we ended up dropping Abilify, and I started Mirapex, instead of modafinil. She said she would love to give me modafinil, but apparently you need a sleep disorder diagnosis or some kind of shift disorder for insurance to pay for it. At least the appointment went well, and now I'm hopeful I won't be stuck my my usual months of depression!

Link to comment
Share on other sites

6 hours ago, AnalogKid said:

She said she would love to give me modafinil, but apparently you need a sleep disorder diagnosis or some kind of shift disorder for insurance to pay for it. At least the appointment went well, and now I'm hopeful I won't be stuck my my usual months of depression!

I'm so glad you had a really good appt!  I think writing stuff down (especially ahead of time ... I do it so I don't forget anything) before the appt, and then you wouldn't need to do it on the depression screen and the side effects.  You could just say "see attached."  It really helps me to do things this way.  Just a thought.

You're right about getting the modafinil.  Out of curiosity, why did you ask for modafinil?  I was just thinking along the lines of it not helping the ADHD (in sig) because it is a stimulant.

I'm glad you have hope!

Link to comment
Share on other sites

1 hour ago, melissaw72 said:

I'm so glad you had a really good appt!  I think writing stuff down (especially ahead of time ... I do it so I don't forget anything) before the appt, and then you wouldn't need to do it on the depression screen and the side effects.  You could just say "see attached."  It really helps me to do things this way.  Just a thought.

You're right about getting the modafinil.  Out of curiosity, why did you ask for modafinil?  I was just thinking along the lines of it not helping the ADHD (in sig) because it is a stimulant.

I'm glad you have hope!

Thanks! I was thinking modafinil because it's listed as prescribed off label for ADD and bipolar depression, the stimulants I took always helped my mood and anxiety, and its apparently stimulant-like.  Mirapex seems like it might be better though - dopamine agonists seem to help, and Dr. Phelps has it listed has a possible treatment for bipolar depression on his PsychEducation.org site.  I was kinda running out of meds I hadn't tried for bipolar depression that I could afford and that my Pdoc would give me, so this is sorta 'out of the box' time.

That's a good idea about writing it ahead of time.  I got there early to write notes, but even then I ran out of time and was trying to finish it while the nurse was putting in my weight and blood pressure.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...